Alert archive / New York / Winter Weather Advisories in 2021

Winter Weather Advisory 25, NWS Buffalo, NY

November 30, 2021Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this winter weather advisory at Nov 30, 2021, 3:41 AM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Nov 30, 2021, 7:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2021, 3:41 AM EST (08:41 UTC)
In effect from
Nov 30, 2021, 7:00 PM EST
Expired
Dec 1, 2021, 5:19 AM EST
In force
10 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS41 KBUF 300841
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
341 AM EST Tue Nov 30 2021

NYZ006>008-301645-
/O.NEW.KBUF.WW.Y.0025.211201T0000Z-211201T1100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
341 AM EST Tue Nov 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
6 AM EST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...The Eastern Lake Ontario Region..particularly on the Tug
  Hill plateau.

* WHEN...From 7 PM this evening to 6 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
5 follow-up statements
857 
WWUS41 KBUF 301142
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
642 AM EST Tue Nov 30 2021

NYZ006>008-301945-
/O.CON.KBUF.WW.Y.0025.211201T0000Z-211201T1100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
642 AM EST Tue Nov 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 6 AM EST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...The Eastern Lake Ontario Region..particularly on the 
  Tug Hill plateau.

* WHEN...From 7 PM this evening to 6 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
505 
WWUS41 KBUF 301802
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
102 PM EST Tue Nov 30 2021

NYZ006>008-010215-
/O.CON.KBUF.WW.Y.0025.211201T0000Z-211201T1100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
102 PM EST Tue Nov 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 6 AM EST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...The Eastern Lake Ontario Region..particularly on the 
  Tug Hill plateau.

* WHEN...From 7 PM this evening to 6 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
221 
WWUS41 KBUF 302256
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
556 PM EST Tue Nov 30 2021

NYZ006>008-010700-
/O.CON.KBUF.WW.Y.0025.211201T0000Z-211201T1100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
556 PM EST Tue Nov 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 inches
  across the higher terrain of the Tug Hill Plateau, with 1 to 3 
  inches for surrounding lower elevations.

* WHERE...The Eastern Lake Ontario Region. Greatest accumulations
  on the Tug Hill Plateau.

* WHEN...Until 6 AM EST Wednesday.

* IMPACTS...Plan on snow covered and slippery road conditions 
  with reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

Hitchcock
128 
WWUS41 KBUF 010341
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1041 PM EST Tue Nov 30 2021

NYZ006>008-011100-
/O.CON.KBUF.WW.Y.0025.000000T0000Z-211201T1100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1041 PM EST Tue Nov 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 
  inches across the higher terrain of the Tug Hill Plateau, with 
  1 to 3 inches for surrounding lower elevations.

* WHERE...The Eastern Lake Ontario Region. Greatest 
  accumulations on the Tug Hill Plateau.

* WHEN...Until 6 AM EST Wednesday.

* IMPACTS...Plan on snow covered and slippery road conditions 
  with reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

Hitchcock
646 
WWUS41 KBUF 011019
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
519 AM EST Wed Dec 1 2021

NYZ006>008-011130-
/O.CAN.KBUF.WW.Y.0025.000000T0000Z-211201T1100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
519 AM EST Wed Dec 1 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Lake effect snows continue to diminish but could still produce 
some minor accumulations east of Lake Ontario across the Tug Hill 
this morning. Otherwise, significant lake snows are no longer 
expected.

Motorists should remain vigilant though for untreated roadways
that may be snow covered and slick. This will especially be the
case across the higher terrain. Maintain a safe distance between
yourself and other vehicles.


$$

Reynolds

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Nov 30, 3:39 AM EST, 2 minutes earlier.

Area forecast discussion, Nov 30, 3:39 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
339 AM EST Tue Nov 30 2021

.SYNOPSIS...
Some light nuisance snow will accompany a warm frontal passage
today...then more substantial lake snows behind a cold front
will blanket the North Country tonight. Our wintry temperatures will
briefly climb above normal when we turn the calender to December...
but a strong cold front moving through late Thursday will send our
mercury back to below normal levels for Friday through the upcoming
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Weak warm advection today will supply just enough isentropic lift to
allow for some areas of light snow with most areas only receiving a
half to one inch of accumulation. In fact...the lack of moisture in
the DGZ this afternoon...coupled with low level temps in the upper
30s...could allow for a bit of rain or drizzle as well. All in all
though...a gray day with insignificant pcpn.

Things will get a little more complicated tonight with the passage
of a weak cold front. While the front will be accompanied by some
snow shower activity...the continued lack of moisture in the DGZ
could also support pockets of light rain and or drizzle. Can not
rule out some icy spots on area roadways as a result...so may have
to address this later today with a statement or WW advisory.

Speaking of a winter weather advisory...it will be just cold enough
tonight for organized lake snows to accumulate several inches east
of Lake Ontario. A small area...basically the Tug Hill plateau...
could see 5 inches of snow...so will hoist an advisory for that
area.

Wednesday will offer another breather between systems...as the crest
of a sfc based ridge will pass across the region. Outside of some
flurries...and residual lake snow showers east of Lake Ontario...
the day will be uneventful with stubborn clouds and times of sun.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Deepening sfc low over western Ontario Canada swings by the Upper
Great Lakes Wednesday night then passes by to our north on Thursday.
A warm front extending east from the low will bring about low end
chances for some precipitation Wednesday night before the cold
front punches through the region on Thursday. Not expecting too
much with the warm front but there could be a brief period of snow
or a rain/snow mix to all rain overnight for Western NY. For our
eastern locations, Western Adirondacks and St. Lawrence Valley,
deeper and colder air will allow for any precipitation to likely
remain all snow before a mix of rain/snow occurs just ahead of
the cold front. Even so, any accumulations will be minor with an
inch or less anticipated. With warm advection processes taking
over temperatures will likely slowly climb overnight with temps
warming into the low 40s across lower elevations, and mid to
upper 30s across higher terrain.

Thursday, the cold front plows across the eastern Great Lakes with
renewed chances for rain showers. Also of note will be the gusty
sfc winds ahead and then behind the front which could gust up to
40 mph across the Lake Plain and even into the 30 mph range across
inland higher terrain. These southerly winds will also bring
afternoon temperatures into the upper 40s to near 50F across the
Lake Plain, and might even see a few 50s east of Lake Ontario.
CAA in the wake of the front Thursday afternoon will then send
temperatures back down with any remaining precipitation changing
back over to snow as temps fall.

Thursday night, ongoing CAA will send H850 temps down to -7C/-9C
which will likely encourage some measure of a lake response east and
southeast of the lakes. However, drier air working in across the
region behind the front and the shorter fetch under northwesterly
flow will likely limit any lake effect snows.

Friday, any lake effect snows in the morning will likely weaken as
drier air continues to filter in and as sfc ridging builds
into region. Otherwise, a chilly day is anticipated with highs in
the 30s.

Friday night, largely quiet night expected for most locations and
cold. Lows found in the teens and 20s across the area by daybreak
Saturday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
The next clipper system is progged to cross the region Saturday
supporting widespread snow showers, followed by another round of
lake enhanced showers Saturday night. Sunday, high pressure with a
slot of dry air will filter in across the region acting to shut down
any lake enhanced snow showers.

A strong shortwave Sunday, originating from the Pacific Northwest,
will dive down towards the Lower Great Lakes by Sunday night.
However, guidance packages continue to struggle with the timing and
overall evolution of this system. For now, have capped POPs until
guidance comes into better agreement, so stay tuned.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
VFR weather during the waning pre dawn hours will give way to MVFR
conditions from west to east...as lowering cigs will be accompanied
by the onset of some light snow.

The deteriorating conditions will be first experienced at KBUF where
the snow will be subtly enhanced by a weak southwest flow of lake
moisture. The lowering cigs and onset of light snow will move from
west to east during the morning...with all areas experiencing MVFR
cigs and 2-5SM vsbys in light snow for at least part of the
afternoon.

Mainly MVFR conditions can be expected tonight...although LIFR vsbys
will be found in lake snows east of Lake Ontario.

Outlook...

Wednesday...VFR.
Wednesday night and Thursday...VFR/MVFR. Rain or snow showers likely.
Friday...Mainly VFR. A chance of rain or snow showers.
Saturday...MVFR. A chance of lake effect snow showers.

&&

.MARINE...
Gentle southerlies this morning will become southwesterly and
freshen during the afternoon ahead of a cold front. This will
encourage winds and waves to reach SCA levels on Lake Erie by late
afternoon...and for the western portion of Lk Ontario early this
evening. SCA's have been issued to cover this scenario.

As we proceed through tonight...winds will continue to strengthen on
both lakes. This will likely lead to additional SCAs being issued
for Lake Ontario in a later forecast package.

Moderate to fresh winds will be in place throughout the Lower Great
Lakes Wednesday and Wednesday night. Near gale force winds can be
expected Thursday and Thursday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 7 PM this evening to 6 AM EST
     Wednesday for NYZ006>008.
MARINE...Small Craft Advisory from 4 PM this afternoon to 7 AM EST
         Wednesday for LEZ040-041.
         Small Craft Advisory from 7 PM this evening to 10 AM
         EST Wednesday for LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...AR
LONG TERM...AR/EAJ
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Nov 29, 4:40 AM EST, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
440 AM EST Mon Nov 29 2021

NYZ001>005-010>014-019>021-085-301000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
440 AM EST Mon Nov 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-301000-
Oswego-Jefferson-Lewis-
440 AM EST Mon Nov 29 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several inches of lake effect snow will be possible on the Tug Hill
plateau Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
440 AM EST Mon Nov 29 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:40 AM ESTSmall Craft AdvisoryBUF36 hr

Nearby

Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.